I am 69, and have used Ventolin for many years for seasonal asthma, which occurs from the end of June to mid-September year after year. Sometimes, when it’s a wet season, I suffer with acute breathless attacks and use my inhaler a great deal.
A couple of years ago, I experienced irregular heartbeats. My ears were clogged with wax at the time, which allowed me to hear my heart beating as I lay in bed at night. It was missing three beats for every three beats made. I must admit I was not feeling too good, but I was still going to work.
I went to see the doctor, but not my regular one. She checked my heart thoroughly, then panicked as she felt this was a sign of serious heart trouble, even though my blood pressure has been normal in the past. She sent me to hospital for a stress test and to see a heart specialist, who recommended two drugs to regulate my heartbeat. I went to the library to check the drugs book and, seeing the horrendous side-effects listed, declined his offer.
I continued with my Ventolin, but still did not feel very well. Some weeks later, the senior doctor rang my wife while I was at work and said that I must take less Ventolin, as high doses were dangerous and were causing my heartbeat irregularities.
She had clearly read my notes when I asked for more Ventolin. Since then, I have severely restricted my Ventolin and have had no more problems.
By the way, the leaflet in the packet states quite clearly that irregular heartbeats are one of the side-effects of Ventolin.
Neither the first doctor nor the heart specialist asked me what I was taking, and the mind boggles as to what would have happened if I had taken the two drugs suggested and continued with the high-dose Ventolin. Ventolin, by the way, is also prescribed for very young children.- David J. Layzell, Maidenhead